The Consistency of Arithmetic

There’s a nice new piece on the Consistency of Arithmetic by Timothy Chow in the Mathematical Intelligencer, which the author has made freely available. As he says in a FOM posting, he has put extra effort  into trying to make Gentzen’s proof accessible to the “mathematician in the street”. Of course, this kind of expository effort will always strike some readers as requiring too much of them to follow, and strike other readers as not going far enough into the details they want. But it seems an admirable effort to me, that students in particular could find pretty helpful.

2 thoughts on “The Consistency of Arithmetic”

  1. Thanks for posting that. Timothy Chow has performed a valuable service by making forcing, and now Gentzen’s consistency proof, more accessible.

  2. Lukasz T. Stepien

    You have mentioned about the paper: Timothy Y. Chow, “The Consistency of Arithmetic”. Well, there is also the paper: T. J. Stepien, L. T. Stepien, “On the Consistency of the Arithmetic System”, J. Math. Syst. Sci. 7, No.2, 43-55 (2017), arXiv:1803.11072 .

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top